- 6 replies
- 378 views
- 1 followings
Follow up visitI had a heart attack September 30 followed by a stent October 1. I’m 68. First afib episode on October 17, followed up with cardiologist and ep. Put on Multaq, discontinued metropol. EP wanted to do ablation, cardiologist treat with medication. Have had episodes every couple of weeks like clockwork. I’m religious with medications, exercise and diet. No smoking or drinking. Episodes have not been as wild as the first couple. Of the seven or so episodes, I went to the ER 3 times, rode out the other 4. Heart rate generally under 130, no symptoms, which I’m attributing to the Multaq. I just made an appointment with the cardiologist and asked if he and the EP ever jointly consulted together. I got a resounding, emphatic “No!” I’m hesitant about the potential for an ablation, but not opposed. My big thing is waiting till the weather clears here in northern Wisconsin. Any good suggestions as to how to approach this appointment? I have learned quite a bit on this forum, but am certainly not as well versed as many of you, who have been dealing with this for a long time.
Edhammer, April 20, 2018 12:07pm EST
Just a follow up complaint. Just got thru am 8hr episode. I always feel like I just climbed a mountain afterwards. Plain beat, plus both arms are just tired.
My partner is retiring next week. She has kept an apartment for the past six months to eliminate a commute. I was going to move some stuff back home today, but looks like that will wait....
i see a different ep next week. I’m kinda looking forward to that.
We will see how it all goes.
anneh, March 18, 2018 4:05pm ESTI have occasional a-fib (was only getting it every 2-3 yrs but then last summer several episodes) and was put on Metoprolol and Eliquis. I am female, 80 this year and cardiologist insisted I take 5mgs twice a day. I am very afraid of brain bleed and as I take fish oil/CoQ10 and am on a vegan diet I choose to take 5mgs at night and 2 1/2mgs in the morning when I take my fish oil etc.
Hammered1, March 17, 2018 2:51pm ESTJean,thanks for your response.I am symptomatic, just no chest pains, no dizziness, no fainting, just 120-130heart rate. I’m quite comfortable with my cardiologist, a little less so with my EP; his first response was to do the ablation. Seemed like he just wanted to do it. As I say I’m a little hesitant, but not opposed. I’d rather see some ranges of treatment, before deciding. Will medication successfully resolve the problem? It strikes me there is still a lot of mystery about this condition
Mellanie at StopAfib.org, March 17, 2018 7:14am ESTOceanside,I was off of blood thinners from age 53, when I had my surgery and became afib free, until I turned 65.At age 65, I then became a CHA2DS2-VASc score of 3. My cardiologist strongly encouraged me to restart blood thinner. Several studies have shown that CHA2DS2-VASc predicts stroke risk even in the absence of afib. And, there is a lot of research being discussed at medical conferences showing that it is probably not the afib, but instead is atrial disease, that causes the stroke risk. (See this blog post I wrote explaining it: https://myafibexperience.org/blogs/16/66)That is why even after a successful ablation, doctors use the CHA2DS2-VASc score to determine if those who have had afib should continue on blood thinners. Being afib free is not sufficient to prevent strokes. The fibrosis (scar tissue) that built up from the afib is the expected cause of atrial disease and increases your stroke risk.Additionally, in my case, I fly more than 100,000 miles per year, which increases the risk of DVT. And strokes run in my family.I consulted with five of the world's top experts and then decided that since I had afib, I have atrial disease, and didn't want to take the risk of having a stroke.Also, the bleeding risk from the DOACs (Pradaxa, Xarelto, Eliquis, and Savaysa) is much less than for warfarin, which already has a low bleeding risk (you'd have to fall 298 times/year for your risk of a bleed to outweigh your risk of a stroke). And, the DOACs have half the risk of brain bleeds (ICH, Intracranial Hemorrhage) as warfarin.Mellanie
Oceanside, March 16, 2018 12:43pm ESTMelanie,Why do you want to continue on Eliquis is you have had no Afib for 3plus years? Eliquis has very real bleeding risks attached to it. Why take a drug everyday for something you no longer have? I haven’t had any afib for 10. Months and I am hoping to get a LINQ monitor implanted and if I am having no silent afib for a significant time, I will go off blood thinner. LINQ is good for three years and should afib reappear, I will start back on Eliquis.
Jeanamo, March 15, 2018 5:29pm ESTHello, Hammered! It seems that sometimes a person's cardiologist and electrophysiologist do not agree on the method of treatment. Ideally, the two would consult with each other about this in order to arrive at what seems the best solution. I think with the issue of arrhythmia that I personally would depend on the EP's recommendations. It is not unusual to start treatment for a-fib with medications before considering an ablation. However, there has been some evidence that having an ablation "sooner" rather than "later" may have a greater degree of success. You did not mention that you are taking an anticoagulant along with the Multaq. I assume that you probably are to protect you against stroke. It sounds as though you have made adjustments in your lifestyle that can be beneficial too. Although you are not symtomatic, the risk of stroke still remains. I am very symptomatic with a-fib episodes and my heart rate would sometimes be well over 200 BPM and take me to the emergency room. It has taken 3 ablations for me to remain in normal sinus rhythm for 3 1/2 years now. I still take Eliquis as a safeguard against stroke and plan to continue to do so because of my age and being female. I hope that other members of this community will respond to your post and share their experiences with you. We are all here to support and provide information.....and let you know that you are "not alone". Continue to let us know how you are doing.Wishing you the best, Jean(MY A-fib Experience Community Leader)